Hail, Rockcastle
- When
- April 29, 7:30 PM EST
- Where
- Rockcastle County, 0.55 mi E of Mt Vernon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.350, -84.340
Isolated strong to severe thunderstorms dropped hail up to one inch in diameter on portions of Rockcastle, Jackson, Knott, and Letcher counties during the evening hours of April 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated strong to severe thunderstorms dropped hail up to one inch in diameter on portions of Rockcastle, Jackson, Knott, and Letcher counties during the evening hours of April 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 29, 2:40 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 340 PM EDT TUE APR 29 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 340 PM EDT TUE APR 29 2014 18Z SFC ANALYSIS SHOWS OUR NEMESIS OF A BROAD STACKED LOW CENTERED OVER EASTERN IOWA. EAST KENTUCKY REMAINS IN THE SYSTEM/S SOUPY WARM SECTOR AS DEWPOINTS ARE STARTING TO COME BACK UP FROM THE MIDDAY DROPOFF WITH SOME NOW TO NEAR 60 DEGREES IN THE EAST. EXPECT THESE TO CONTINUE TO COME UP THROUGH THE REST OF THE AFTERNOON. TEMPERATURES...MEANWHILE...ARE GENERALLY IN THE MID AND UPPER 70S THROUGH THE AREA. THIS IS ENOUGH FOR SOME SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE EAST IN THE WAKE OF THIS MORNING/S BOUNDARY AND ITS ILL-FATED ATTEMPT TO PULL AWAYS FROM THIS PART OF THE STATE. THIS BONUS CONVECTION WILL NEED TO BE WATCHED FOR STRONGER DEVELOPMENT GIVEN THE ENVIRONMENT...BUT THE MAIN THREAT LIKELY ARRIVES FOR EAST KENTUCKY CLOSER TOWARD SUNSET AND FROM THE SOUTHWEST. WINDS ARE BREEZY OUT OF THE SOUTHWEST FOR MOST OF THE AREA WITH GUSTS TO 20 KTS OR SO. THE MODELS REMAIN IN PRETTY GOOD AGREEMENT ALOFT WITH THE BROAD CUT OFF LOW SLOWLY TUMBLING NORTHEAST INTO THE GREAT LAKES BY THURSDAY MORNING. THIS PROCESS WILL INVOLVE A COUPLE OF LINGERING SHORTWAVES RIDING THE FAST MID LEVEL FLOW BENEATH THE LOW...RUNNING ACROSS WESTERN KENTUCKY AND THEN NORTHEAST INTO THE OHIO VALLEY. THE FIRST OF THESE MOVES THROUGH KENTUCKY TOWARD MIDNIGHT WHILE ANOTHER PASSES BY LATER WEDNESDAY. HAVE FOLLOWED A MODEL BLEND FOR THE FORECAST WHILE LEANING TOWARD THE HRRR AND NAM12 FOR DETAILS TONIGHT. SENSIBLE WEATHER WILL FEATURE AN ACTIVE EVENING AND EARLY OVERNIGHT WITH A DECENT POTENTIAL FOR DAMAGING WIND GUSTS FROM THE STRONGER STORMS WHILE LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT SHOULD BE SOME DISCREET CELLS EXHIBIT SUPERCELL CHARACTERISTICS. HAVE TIMED THESE THROUGH THE CWA MAINLY IN THE EVENING EXPECTING MORE STABLE AIR TO DEVELOP AFTER 06Z FROM THE EVENING STORMS. HOWEVER... LOCALIZED HEAVY RAIN WILL REMAIN A CONCERN WHERE ANY STORMS TRAIN. MORE WIDESPREAD RAINS OVER THE CUMBERLAND VALLEY WILL NEED TO BE WATCHED CLOSELY AS THE FFG IS THE LOWEST THERE OWING TO THE TWO PLUS INCHES THAT FELL THERE LAST NIGHT. THERE REMAINS JUST TOO MUCH UNCERTAINTY TO GO WITH A FLOOD WATCH FOR THIS PART OF THE EAST KENTUCKY WITH THE GFS KEEPING ITS HEAVIER BAND TO THE NORTHWEST AND THE NAM PLACING ITS OWN TO THE EAST OF THE LOWER FFG AREAS. WILL MONITOR THE SITUATION THROUGH THE EVENING FOR A POSSIBLE SHORTER FUSE WATCH DEPENDING HOW THE STORMS AND ANY TRAINING DEVELOPS. FOR WEDNESDAY...HAVE INCLUDED A SLIGHT CHANCE OF THUNDER THROUGH NOON IN THE WEST UNTIL THE LIS GO STRONGLY POSITIVE IN THE AFTERNOON AS THE SFC WINDS GO WEST AND A COLD FRONT MOVES ON THROUGH. DID DROP THE THUNDER FURTHER EAST WITH TIME. CARRIED A SMALL CHANCE OF SHOWERS THROUGH THE EVENING AND INTO THE NIGHT OVER THE EASTERN PARTS OF THE AREA...BUT RAINFALL AMOUNTS AND CONVECTIVE DEVELOPMENT WILL BE RATHER PALTRY POST COLD FRONT. USED THE CONSSHORT...AND THE BC VERSION...AS A STARTING POINT FOR THE GRIDS THROUGH THE NEXT 24 HOURS WITH THE CONSALL PRELOADED THEREAFTER. MADE ONLY SOME SMALL ADJUSTMENTS TO THE NUMBERS MAINLY TO CAPTURE THE CURRENT CONDITIONS AND TRENDS. AS FOR POPS...ENDED UP ON THE HIGH SIDE OF ALL GUIDANCE TONIGHT AND THROUGH THE FORECAST...CLOSER TO THE MET NUMBERS. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 300 PM EDT TUE APR 29 2014 MODELS REMAIN IN GOOD AGREEMENT WITH THE EVOLUTION OF THE UPPER AIR PATTERN THROUGH THE END OF THE THE WEEK AND INTO EARLY NEXT WEEK. THE LARGE UPPER LOW OVER THE UPPER MS VALLEY/UPPER GREAT LAKES AT THE START OF THE PERIOD WILL MAKES ITS WAY INTO CANADA ON FRIDAY. AFTER THIS THERE WILL BE OCCASIONAL SHORT WAVE TROUGHS PASSING BY AS A MEAN LONG WAVE TROUGH REMAINS OVER THE EASTERN PART OF THE U.S. INTO EARLY NEXT WEEK. ANOTHER UPPER LOW IS FORECAST TO MOVE ACROSS THE NORTHERN GREAT LAKES LATE IN THE WEEKEND AND INTO NEW ENGLAND BY EARLY NEXT WEEK. THE PRIMARY FORECAST CHALLENGE REVOLVES AROUND PRECIPITATION CHANCES WITH ANY PASSING SHORT WAVES...AND THE PASSAGE OF A WEAK COLD FRONT THIS WEEKEND. HAVE FOLLOWED A BLENDED MODEL AND INHERITED FORECAST APPROACH FOR RAIN CHANCES FOR MOST OF THE LONG RANGE PERIOD WHICH YIELDS VERY LOW PROBABILITIES FOR MAINLY AFTERNOON SHOWERS EACH DAY FROM THURSDAY THROUGH SUNDAY. WILL NOT MENTION ANY RAIN CHANCE FOR MONDAY OR TUESDAY BUT LOW RAIN CHANCES MAY NEED TO BE INTRODUCED IN LATER FORECASTS AS IT APPEARS A WARM FRONT WILL BE MOVING ACROSS THE AREA. BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THE FIRST PART OF THE FORECAST PERIOD...WITH RISING HEIGHTS EARLY NEXT WEEK LEADING TO A WARMING TREND AS WE MOVE INTO TUESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 215 PM EDT TUE APR 29 2014 SIMILAR TO YESTERDAY AFTERNOON...THERE REMAINS SOME UNCERTAINTY AS TO THE TIMING AND EXTENT OF THE CONVECTION THROUGH THE NIGHT. BEST INDICATIONS ARE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE BACK INTO THE AREA BETWEEN 23Z TO 01Z AND THEN FURTHER SATURATE THE LOW LEVELS ALLOWING FOR MVFR TO IFR CONDITIONS THROUGH THE REST OF THE OVERNIGHT TAF PERIOD. WINDS WILL BE GENERALLY OUT OF THE SOUTH AND SOUTHWEST THROUGH THE FIRST PART OF THE FORECAST INCREASING THROUGH THE FIRST PART OF THE NIGHT WITH GUSTS REACHING UP TO 25 KNOTS. THEY SHOULD THEN SETTLE SOMEWHAT FROM THE SOUTHWEST TO WEST INTO THE DAY WEDNESDAY AS CIGS AND VIS IMPROVE...BUT SHOWERS REMAIN AROUND. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GREIF LONG TERM...SBH AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 415 PM EDT TUE APR 29 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 415 PM EDT TUE APR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY DURING THE EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL... THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE THROUGH THE NIGHT. FROM THIS...ISOLATED FLASH FLOODING COULD DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER OR FLOODING TONIGHT. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 732 PM EDT TUE APR 29 2014 KYZ068-069-080-300015- ROCKCASTLE-LAUREL-JACKSON- 732 PM EDT TUE APR 29 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 815 PM EDT TUESDAY EVENING... JACKSON... EASTERN ROCKCASTLE AND NORTHWESTERN LAUREL. AT 731 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF MOUNT VERNON...MOVING NORTHEAST AT 40 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DILLON AROUND 740 PM EDT...GAULEY AROUND 745 PM EDT...HORSE LICK AROUND 750 PM EDT...DANGO AROUND 755 PM EDT...LOAM AROUND 800 PM EDT. RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...OCCASIONAL LIGHTNING AND HAIL UP TO THE SIZE OF PENNIES IN THESE AREAS. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 805 PM EDT TUE APR 29 2014 KYZ068-079-300045- PULASKI-ROCKCASTLE- 805 PM EDT TUE APR 29 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 845 PM EDT TUESDAY EVENING... NORTHEASTERN PULASKI AND ROCKCASTLE. AT 804 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET... MOVING NORTHEAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALLEY OAK AROUND 810 PM EDT...WOODSTOCK AROUND 815 PM EDT...BLOSS AROUND 820 PM EDT...LEVEL GREEN AROUND 825 PM EDT...WABP AROUND 830 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...OCCASIONAL LIGHTNING AND HAIL UP TO THE SIZE OF NICKEL IN THESE AREAS. RAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL SHOPVILLE 37.16N 84.48W
04/29/2014 E0.50 INCH PULASKI KY TRAINED SPOTTER
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
824 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL PONGO 37.22N 84.32W
04/29/2014 E0.75 INCH ROCKCASTLE KY EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A FIRE DEPT REPORT OF PENNY
SIZE HAIL AND HIGH WINDS. SPEED OF WINDS IS UNKNOWN.
&&
RAYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL PONGO 37.22N 84.32W
04/29/2014 E0.75 INCH ROCKCASTLE KY EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A FIRE DEPT REPORT OF PENNY
SIZE HAIL AND HIGH WINDS. SPEED OF WINDS IS UNKNOWN. NO
REPORTS OF WIND DAMAGE AT THIS TIME.
&&
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
829 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 N STANTON 37.88N 83.86W
04/29/2014 E0.50 INCH POWELL KY PUBLIC
PEA TO HALF INCH HAIL REPORTED IN THE MORRIS CREEK
COURTNEY AREA.
&&
RAYThe Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509849, 509850, 509851, 509852, 509853.